Evaluation of quasi-linear diffusion coefficients for whistler mode waves in a plasma with arbitrary density ratio

TitleEvaluation of quasi-linear diffusion coefficients for whistler mode waves in a plasma with arbitrary density ratio
Publication TypeJournal Article
Year of Publication2005
AuthorsAlbert, JM
JournalJournal of Geophysical Research
Volume110
Date Published03/2005
ISSN0148-0227
KeywordsLocal Acceleration due to Wave-Particle Interaction
AbstractTechniques are presented for efficiently evaluating quasi-linear diffusion coefficients for whistler mode waves propagating according to the full cold plasma index of refraction. In particular, the density ratio ωpe/Ωe can be small, which favors energy diffusion. This generalizes an approach, previously used for high-density hiss and electromagnetic ion cyclotron waves, of identifying (and omitting) ranges of wavenormal angle θ that are incompatible with cyclotron resonant frequencies ω occurring between sharp cutoffs of the modeled wave frequency spectrum. This requires a detailed analysis of the maximum and minimum values of the refractive index as a function of ω and θ, as has previously been performed in the high-density approximation. Sample calculations show the effect of low-density ratio on the pitch angle and energy diffusion coefficients modeling the effect of chorus waves on radiation belt electrons. The high-density approximation turns out to be quite robust, especially when the upper frequency cutoff is small compared with Ωe. The techniques greatly reduce the amount of computation needed for a sample calculation, while taking into account all resonant harmonic numbers n up to ±∞.
URLhttp://onlinelibrary.wiley.com/doi/10.1029/2004JA010844/abstract
DOI10.1029/2004JA010844


Page Last Modified: July 28, 2014